Tylenol is one of the most commonly used drugs in the United States. The active ingredient in Tylenol is a drug called acetaminophen. Acetaminophen-containing products such as Tylenol are used by more than 50 million Americans weekly to treat conditions such as pain, fever and the aches and pains associated with the common cold and flu. If taken at recommended doses, Tylenol (acetaminophen) causes very few side effects; however, taking more than the recommended dose can result in serious liver damage, acute liver failure and even death. Overdoses can result when patients accidentally take more than the recommended dose of Tylenol (or another acetaminophen product), or by taking more than one acetaminophen-containing product at the same time.
Numerous studies have demonstrated that acetaminophen overdose is a leading cause of liver damage and liver failure in the United States, and the FDA notes that “the extent of liver failure cases reported in the medical literature provides an important signal of concern.” The Agency also concedes that ingesting even a small amount of Tylenol (acetaminophen) over the recommended total daily dose may lead to liver injury and even acknowledges that “currently recommended doses and tablet strengths of acetaminophen leave little room for error…”.
In addition to Tylenol, acetaminophen is an active ingredient in over 600 over-the-counter and prescription medications. As such, individuals may inadvertently use more than one acetaminophen-containing product at the same time. For example, acetaminophen is a common ingredient in many multiple-ingredient medications, such as Sudafed Triple Action™ and NyQuil. Someone who takes Tylenol for a headache and who subsequently takes one of these combination medications to treat the aches and pains associated with the flu may unknowingly consume more than the recommended daily dose of acetaminophen.
Further complicating the picture for consumers is the fact that acetaminophen may be difficult to identify as an ingredient. Some prescription medications that contain acetaminophen label the ingredient simply as “APAP.” The lack of clear labeling may also lead consumers to accidentally ingest more than one product that contains acetaminophen.